Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Wichita, KS

January 11, 2013Barton County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Jan 11, 2013, 4:47 AM CST for Barton County, Russell County, Kansas. It took effect at Jan 11, 2013, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2013, 4:47 AM CST (10:47 UTC)
In effect from
Jan 11, 2013, 12:00 PM CST
Expired
Jan 11, 2013, 2:33 PM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WWUS83 KICT 111047
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CST FRI JAN 11 2013

...EXTREME GRASSLAND FIRE DANGER OVER CENTRAL KANSAS TODAY...

KSZ032-047-120000-
/O.NEW.KICT.FW.W.0001.130111T1800Z-130112T0000Z/
RUSSELL-BARTON-
447 AM CST FRI JAN 11 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032 AND 047...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM CST THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST OVER PRIMARILY
  RUSSELL AND BARTON COUNTIES.

* TIMING...OF THE EXTREME GRASSLAND FIRE DANGER IS ROUGHLY NOON
  THROUGH 6 PM. 

* WINDS...WILL BE OUT OF THE SOUTH TO SOUTHWEST AT 25 TO 35
  MPH...WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 32 PERCENT THIS
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

ADK
1 follow-up statement
653 
WWUS83 KICT 112033
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CST FRI JAN 11 2013

KSZ032-047-112145-
/O.CAN.KICT.FW.W.0001.000000T0000Z-130112T0000Z/
RUSSELL-BARTON-
233 PM CST FRI JAN 11 2013

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032 AND 047...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

EXTENSIVE CLOUD COVER THROUGH EARLY AFTERNOON HAS LIMITED STRONG
SOUTH WINDS AND KEPT RELATIVE HUMIDITY VALUES FROM FALLING OFF.
SOME SUNSHINE LATE IN THE AFTERNOON MAY ALLOW FOR A BRIEF PERIOD
OF STRONGER WINDS BETWEEN 4 AND 5 PM...HOWEVER THE COMBINATION OF
WIND AND RELATIVE HUMIDITY LEVELS SHOULD PRECLUDE A PROLONGED
PERIOD OF CRITICAL FIRE DANGER THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 11, 3:17 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 11, 3:17 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CST FRI JAN 11 2013

.DISCUSSION...

FORECAST HIGHLIGHTS FOCUS AROUND MILD AND WINDY CONDITIONS
TODAY...COLDER TEMPERATURES SATURDAY-MONDAY...SOUTHEAST KS SNOW
CHANCES SATURDAY EVENING...AND MODERATING TEMPERATURES
TUESDAY-THURSDAY.

WILL GO AHEAD AND NIX THE CURRENT DENSE FOG ADVISORY ACROSS MUCH OF
THE AREA...AS SOMEWHAT WARMER/DRIER AIR IN CONCERT WITH
STRENGTHENING BOUNDARY LAYER WINDS HAS ENCROACHED FROM THE SOUTH.

A POWERFUL SHORTWAVE WILL ROUND THE BASE OF A WESTERN CONUS TROUGH
TODAY...RESULTING IN STRONG CYCLOGENESIS ACROSS THE HIGH PLAINS.
ASSOCIATED STRONG PRESSURE FALLS WILL RESULT IN STOUT/GUSTY
SOUTH/SOUTHWESTERLY WINDS ACROSS THE ENTIRE AREA...LIKELY STRONGEST
WEST OF I-135...WHERE A WIND ADVISORY IS IN EFFECT FROM 11AM-7PM.
CONTEMPLATED EXPANDING INTO EASTERN KS...BUT RELATIVELY MOIST
BOUNDARY LAYER AND SUBSEQUENT LESS DEEP MIXING HEIGHT SHOULD PREVENT
WIDESPREAD WIND ADVISORY CRITERIA THERE. THE DEEP/THICK ATMOSPHERE
AHEAD OF THE WESTERN CONUS LONGWAVE TROUGH IN TANDEM WITH THE STRONG
SOUTHERLY FLOW WILL ALLOW FOR WELL ABOVE NORMAL TEMPERATURES TODAY
ACROSS THE AREA...ALTHOUGH WE SHOULD FALL JUST SHORT OF RECORD HIGHS.

OTHERWISE...A 2ND PIECE OF SHORTWAVE ENERGY ROUNDS THE BASE OF THE
WESTERN CONUS TROUGH SATURDAY EVENING...INTERACTING WITH A STALLED
TIGHT/DEEP FRONTAL ZONE TO POSSIBLY BRING SOME WINTERY PRECIPITATION
TO FAR SOUTHEAST KS. THE LATEST NAM KEEPS THE BEST MID-LEVEL
FRONTOGENESIS TO THE SOUTHEAST OF THE FORECAST AREA...WHICH WOULD
RESULT IN LOWER PRECIPITATION CHANCES. HOWEVER...THE GFS AND
ESPECIALLY THE ECMWF CONTINUES TO KEEP THE BAROCLINIC ZONE A BIT
FURTHER NORTHWEST...WHICH WOULD RESULT IN HIGHER PRECIPITATION
CHANCES OVER FAR SOUTHEAST KS...WITH POTENTIALLY UP TO 1-2 INCHES OF
SNOW IN A NARROW SWATH. FALLING PRECIPITATION WILL HAVE TO OVERCOME
A VERY DRY SUB-700MB LAYER...BUT THINKING STRENGTH OF FRONTOGENESIS
AND NAM/GFS PROGGED MID-LEVEL INSTABILITY IS ENOUGH TO KEEP 40-50
POPS OVER FAR SOUTHEAST KS. IF THE NAM COMES AROUND TO THE GFS/ECMWF
SOLUTIONS...POPS WILL NEED TO BE INCREASED.

OTHERWISE...A MUCH COLDER AIRMASS WILL FILTER SOUTH ACROSS THE
REGION SATURDAY-MONDAY...AS THE WESTERN CONUS LONGWAVE TROUGH TRACKS
EAST...AND REINFORCING SHORTWAVES SHOOT SOUTHEAST OUT OF CANADA.
TEMPERATURES WILL FALL BACK TO BELOW NORMAL VALUES. HOWEVER...MODEL
CONSENSUS SUGGESTS WESTERN CONUS RIDGING BY EARLY-MID WEEK...WHICH
SHOULD RESULT IN MODERATING TEMPERATURES TUESDAY THROUGH WEEKS END.
THE ECMWF CONTINUES TO KICK A SOUTHERN STREAM SYSTEM EAST ACROSS THE
SOUTHERN PLAINS LATE WEEK...BUT IT HAS CONSISTENTLY REMAINED SOUTH
OF THE FORECAST AREA...SO WILL KEEP A DRY FORECAST IN BEYOND
TOMORROW NIGHT.

ADK

&&

.FIRE WEATHER...

WINDY AND RELATIVELY WARM CONDITIONS TODAY IN CONCERT WITH FALLING
RELATIVELY HUMIDITY VALUES WILL RESULT IN VERY HIGH GRASSLAND FIRE
DANGER ALL AREAS TODAY...WITH BORDER-LINE EXTREME FIRE DANGER
GENERALLY WEST OF I-135. THERE ARE SOME QUESTIONS ON MAGNITUDE OF
DRIER AIR PUNCHING IN FROM THE WEST THIS AFTERNOON WEST OF
I-135...ALONG WITH THE CURRENT MOIST GROUND FROM RECENT RAINS...SO
HELD OFF ON RED FLAG WARNING. NEVERTHELESS...OUTDOOR BURNING SHOULD
BE AVOIDED TODAY.

ADK

&&

.CLIMATE...

DESPITE COOLER AIR FILTERING SOUTHEAST ACROSS THE REGION
TONIGHT...RECORD WARM LOWS MAY BE IN JEOPARDY TODAY.
ADDITIONALLY...WITH FORECAST HIGH TEMPERATURES IN THE MID
60S...THINKING ALL SITES WILL FALL SHORT OF RECORDS WHICH ARE IN THE
UPPER 60S TO LOW 70S.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  27  38  19 /  10  10   0  10
HUTCHINSON      64  24  35  16 /  10   0   0  10
NEWTON          64  26  36  17 /  10  10   0  10
ELDORADO        65  29  38  18 /  10  10  10  10
WINFIELD-KWLD   66  32  41  20 /  10  10  10  20
RUSSELL         60  18  29  12 /  10   0   0  10
GREAT BEND      60  20  32  13 /  10   0   0  10
SALINA          61  22  32  16 /  10   0   0  10
MCPHERSON       63  23  34  16 /  10  10   0  10
COFFEYVILLE     66  39  42  22 /  10  10  30  40
CHANUTE         65  36  41  20 /  10  10  20  40
IOLA            64  35  40  20 /  10  10  20  40
PARSONS-KPPF    65  38  42  20 /  10  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING
FOR KSZ032-033-047>051-067-082-091.

&&
Hazardous weather outlook, Jan 11, 4:00 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CST FRI JAN 11 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 AM CST FRI JAN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE POSSIBLE THROUGH ABOUT 7 AM GENERALLY NORTH OF
INTERSTATE 70. DENSE FOG IS NO LONGER ANTICIPATED.

STRONG SOUTH TO SOUTHWEST WINDS WILL PREVAIL TODAY ACROSS THE
REGION. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS.

VERY HIGH GRASSLAND FIRE DANGER WILL PREVAIL TODAY ACROSS THE
AREA. BORDER-LINE EXTREME FIRE DANGER WILL BE POSSIBLE GENERALLY
WEST OF INTERSTATE 135. PLEASE AVOID OUTDOOR BURNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL BE POSSIBLE OVER FAR SOUTHEAST KANSAS SATURDAY
EVENING. THERE REMAINS SOME FORECAST UNCERTAINTY...BUT AT THIS
TIME IT APPEARS AT LEAST LIGHT ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 8:52 PM CSTDense Fog AdvisoryICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more7 hr

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.